To save content items to your account,
please confirm that you agree to abide by our usage policies.
If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your account.
Find out more about saving content to .
To save content items to your Kindle, first ensure firstname.lastname@example.org
is added to your Approved Personal Document E-mail List under your Personal Document Settings
on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part
of your Kindle email address below.
Find out more about saving to your Kindle.
Note you can select to save to either the @free.kindle.com or @kindle.com variations.
‘@free.kindle.com’ emails are free but can only be saved to your device when it is connected to wi-fi.
‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.
Family caregivers of cancer patients suffer from physical, psychological, and social distress and therefore are often referred to as second order patients. Akathisia is a common side effect of antipsychotics and antidepressants that causes great discomfort and even agitation and is often described by patients administered these drugs as the most distressing side effect of their treatment. Several studies of akathisia as a cause of distress in cancer patients have been reported. However, akathisia has not been reported as a cause of distress in family caregivers of cancer patients.
A 74-year-old spouse caregiver who was under treatment for major depressive disorder was not able to visit the hospital where her husband, a terminally ill cancer patient, was being treated. Initially, the spouse caregiver thought that she could not visit the hospital because of the symptoms of her depression and her grief about losing her husband. However, careful clinical examination revealed that she was suffering from akathisia in addition to her grief.
Discontinuation of her sulpiride treatment resulted in the disappearance of her akathisia symptoms, and therefore she became able to visit the hospital and care for her terminally ill husband.
Significance of results:
Drug induced akathisia is a cause of distress in spouse caregivers taking certain drugs. It is important for clinicians to realize that family caregivers might suffer from not only socioeconomic, physical, and psychological problems but also side effects of medication.
Akathisia is a common adverse effect of antipsychotics and, less commonly, antidepressants. Akathisia can cause great discomfort and is often described by the patient as a most distressing sensation; however, the condition is often underdiagnosed or misdiagnosed. In oncological settings, neuroleptics and antidepressants that induce akathisia are also administered. However, reports of akathisia in oncology settings are few and a case of akathisia in a bedridden patient has not been reported as far as we know.
A 72-year-old man with esophageal cancer who could not sit down or stand up was administered 5 mg/day haloperidol to relieve agitation as a symptom of major depressive disorder. Three days after the administration of haloperidol, the agitation had become worse. Careful observation revealed that the patient sometimes showed slight rubbing movement of the lower extremities and slight twisting movements of the body, which were not observed before the administration of haloperidol. The patient moved his body and lower extremities to relieve restlessness, which had developed after the administration of haloperidol. Although symptoms were atypical, akathisia was suspected and discontinuation of haloperidol resolved the symptoms.
Results and significance of results:
In patients with poor performance status, clues leading to the correct diagnosis of akathisia might be absent, which would not be the case in patients who were able to walk, stand up, or sit down. Careful observations of patients before and after the administration of drugs that may cause akathisia may be required to ensure correct diagnosis.
Individuals with cancer have two to four times an increased risk of depressive disorders compared to the general population. Depressive symptoms are related to impaired daily life functioning and a rise in health care utilization. Pharmacological treatments for depression are usually effective to reduce depressive symptoms, but sometimes lead to serious adverse reactions. We describe a cancer patient who developed sudden psychological and behavioral abnormalities after administration of the antidepressant paroxetine. Impulsive and aggressive symptoms are a so-called activation syndrome that can cause violent or suicidal tendencies. Palliative care staff should pay close attention to these potentially lethal reactions and make an immediate and correct diagnosis.
It has been reported that akathisia is a neurological side effect induced by antiemetic drugs and/or antipsychotics. Akathisia can occur in any area of the body, but respiratory akathisia is an unusual type of akathisia. Cases of respiratory akathisia in cancer patients taking antiemetic drugs have not previously been reported.
We report on a case of a cancer patient taking prochlorperazine as an antiemetic drug who experienced dyspnea accompanied by severe restlessness associated with respiration. By administration of biperiden, his restlessness in respiration and dyspnea promptly disappeared.
This finding led us to conclude that this cancer patient was experiencing respiratory akathisia.
Significance of results:
Respiratory akathisia is uncommon. It is important for cancer patients that dyspnea induced by disease progression be ruled out as a cause of the respiratory restlessness. It is necessary to consider the possibility of akathisia in patients that complain of vague anxiety, chest discomfort, or dyspnea following antipsychotic medication.
There is substantial evidence that tricyclic antidepressants are effective in the management of chronic pain, including cancer pain. In oncological settings, these agents are used as adjuvant analgesic drugs. However, cases of akathisia due to tricyclic antidepressants used as adjuvant analgesic therapy have not previously been reported.
Two cancer patients experiencing chronic pain who were refractory to nonsteroidal anti-inflammatory drugs and opioids were prescribed amoxapine as an adjuvant analgesic therapy for neuropathic pain. These patients developed inner restlessness and restless physical movements after amoxapine was prescribed. Although symptoms were atypical, akathisia was suspected and discontinuation of amoxapine resolved the symptoms.
Results and significance of results:
Akathisia should be considered in patients receiving adjuvant analgesic therapy with tricyclic antidepressants. Early detection and appropriate treatment will relieve this distressing symptom. Restless movements involving parts of the body other than the legs may be the clue to the diagnosis.
Email your librarian or administrator to recommend adding this to your organisation's collection.